Kansas, 2002

Tornadoes and Flash Flooding in Kansas, June 11 to 12, 2002

June 11 to 12, 2002 · NWS ICT · 86 events in 16 counties and zones

42 thunderstorm wind, 32 hail, 9 flash flood, 3 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.3 million
Crop damage
None recorded
Events
86

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 11, 2:52 PM CST, 3 minutes earlier.

Area forecast discussion, Jun 11, 2:52 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
352 PM CDT TUE JUN 11 2002

TNGT:
FOCUS IS AGN ON QSTNRY BNDRY AND COPIOUS MSTR.  APPRS THAT CAP WL
ONCE AGN BE OVERCOME LT AFTN/EVE.  DEFINITE SVR WX POTENTIAL...BUT
ALSO CONCERNED ABT HVY RA POTENTIAL. SVR THREAT MAINLY DMGG WNDS.
LARGE HAIL LKLY WITH SUPERCELL STORMS.  ISOLD TORNADO THREAT APPEARS
TO BE MAINLY LANDSPOUT TYPE ON BOUNDARIES GIVEN LARGE CAPES/MARGINAL
SHEAR.  CORFIDI VECTORS SHOW DECENT MVMT...BUT APPRS THAT STORMS
SHUD CONT TO DVLP ALG BNDRY IN DIFFLUENT UPR FLOW.  FORTUNATELY UPR
FLOW DOES NOT APPR TO BE AS DIFFLUENT AS LAST NGT.  WENT WITH HVY RA
IN FCST...OPTED NOT TO INCLUDE WATCH. OF NOTE...ETA KF MASSIVELY
DIFFERENT FROM OPERATIONAL ETA...WITH KF LOOKING A LOT MORE
REALISTIC.

WED-WED NGT:
REALLY TOUGH CALL...WITH A LOT RIDING ON AMT OF CONVECTION TUE NGT.
MODELS GOING IN DIFFENT DIRECTIONS WITH AVN PUSHING MOST WX INTO
OK...WITH ETA REFORMING BNDRY TO THE N.  AGN...AM LEANING TOWARD ETA
KF/AVN COMBO...WHICH PUTS HIER POPS ACRS THE S...SPLY IN THE MORNING
WITH LEFTOVER PCPN.  AGN ELEVATED STORMS PSBL WED AM GIVEN MIDLVL
LAPSE RATES.

THU:
BASICALLY A SHOT IN THE DARK...WITH NOT A LOT OF CONFIDENCE WHERE
FNT/EFFECTIVE SFC BNDRY WL BE.  GOING FCST AS GOOD AS ANY AND WONT
CHG.

FRI-SAT:
SFC HI PRES BUILDS INTO AREA WITH COOLER/DRIER WX.  LTL IF ANY CHG
TO GOING FCST.

SAT NGT-MON:
NW UPR FLOW RAISES CONSIDERABLE UNCERTAINTY ON PCPN FCST.  WHILE SFC
FNT SHUD BE WAY S OF AREA.  HOWEVER ECMWF AND TO A LESSOR EXTENT AVN
SUG A WEAK FNT TO BACK DOOR INTO THE AREA.  COORD WITH HPC REVEALED
ECMWF ACTUALLY CRANKS OUT OVER AN INCH QPF ACRS THE AREA ON SUN.
GIVEN THE TENUOUS NATURE OF NW FLOW...MODEL CHGS FM YDA...AND INCRG
ENSEMBLE DIVERGENCE BEYOND SUN...WL MAKE VERY FEW CHGS TO THIS
PERIOD.  GOING TEMPS BASICALLY ON TRACK.

FCSTID = HOWERTON
ICT   71  85  62  80 /  60  60  50  20
HUT   69  84  61  80 /  80  60  40  20
EWK   70  84  62  80 /  80  60  40  20
EQA   71  85  63  80 /  60  60  50  20
WLD   72  87  64  80 /  50  60  50  20
RSL   66  79  58  80 /  70  50  40  10
GBD   66  82  60  80 /  80  60  40  20
SLN   67  82  60  80 /  80  50  40  20
MPR   70  84  62  80 /  80  60  40  20
CFV   72  89  67  80 /  30  50  50  20
CNU   71  85  65  80 /  40  60  40  20
K88   71  85  65  80 /  40  60  40  20

.ICT...
KS...NONE.

In the hours before

Special weather statement, Jun 11, 10:56 AM CST, 3 hours 59 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-112200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1156 AM CDT TUE JUN 11 2002

...SPOTTER ACTIVATION CAN BE EXPECTED THIS EVENING AND
TONIGHT ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...

A COOL FRONT HAS STALLED FROM NEAR DODGE CITY TO RUSSELL TO
CONCORDIA THIS AFTERNOON. AT THE MOMENT...A WARM LAYER OF AIR
BETWEEN 6 AND 8 THOUSAND FEET IS PUTTING A LID ON ANY STORM
DEVELOPMENT. HOWEVER...THE COMBINATION OF DAYTIME HEATING AND
CONVERGENCE ALONG THE FRONT WILL TRIGGER THUNDERSTORM DEVELOPMENT
AFTER 3 PM. THE STORMS ARE EXPECTED TO DEVELOP NORTHWEST OF A
HUTCHINSON TO MARION LINE THIS AFTERNOON.

WIND SHEAR PROFILES...GIVEN THE EXTREME INSTABILITY...WILL BE
FAVORABLE FOR SUPERCELL STORMS THIS EVENING. AS MENTIONED EARLIER...
DAMAGING WINDS AND LARGE HAIL WILL BE A GOOD BET WITH ANY STORMS
THAT DEVELOP THIS AFTERNOON INTO TONIGHT. A BRIEF TORNADO MAY ALSO
BE POSSIBLE ALONG THE SURFACE FRONT THIS AFTERNOON OR EARLY
EVENING.

BY LATE EVENING AND OVERNIGHT...A LARGER COMPLEX OF THUNDERSTORMS
MAY DEVELOP AND MOVE EAST ACROSS CENTRAL KANSAS. ALTHOUGH WARMER
TEMPERATURES ALOFT MAY INITIALLY HINDER STORM DEVELOPMENT FURTHER
SOUTH...THUNDERSTORMS MAY ALSO DEVELOP OR MOVE INTO SOUTH CENTRAL
AND SOUTHEAST KANSAS OVERNIGHT. SOME OF THESE STORMS MAY ALSO
BECOME SEVERE...WITH DAMAGING WINDS AND HAIL.

SPOTTER ACTIVATION IS LIKELY BY LATE AFTERNOON AND EVENING ACROSS
CENTRAL KANSAS...MAINLY NORTH OF A HUTCHINSON TO MARION LINE.

SPOTTER ACTIVATION IS ALSO POSSIBLE BY LATE EVENING AND OVERNIGHT
FURTHER SOUTH...ACROSS THE REST OF SOUTH CENTRAL AND SOUTHEAST
KANSAS.
Special weather statement, Jun 11, 1:15 PM CST, 1 hour 40 minutes before
KSZ053-111931-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
215 PM CDT TUE JUN 11 2002

THIS IS A TEST...THIS IS A TEST.

CHANCE
Special weather statement, Jun 11, 1:19 PM CST, 1 hour 36 minutes before
KSZ053-111934-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
219 PM CDT TUE JUN 11 2002

THIS IS A TEST...THIS IS A TEST.

CHANCE
Special weather statement, Jun 11, 1:54 PM CST, 1 hour 1 minute before
KSZ053-112009-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
254 PM CDT TUE JUN 11 2002

THIS IS A TEST...THIS IS A TEST.

CHANCE

The radar

The Grand Island radar (KUEX), 161 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

42 thunderstorm wind, 32 hail, 9 flash flood, 3 tornado. Local standard time, as filed.

Hail, Russell

When
June 11, 2:55 PM CST
Where
Russell County, 1 mi N of Bunker Hill
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.883, -98.683

Hail, Russell

When
June 11, 3:02 PM CST
Where
Russell County, 3 mi E of Bunker Hill
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -98.633

Hail, Russell

When
June 11, 3:15 PM CST
Where
Russell County, Wilson Lake
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.933, -98.550

Hail, Ellsworth

When
June 11, 3:17 PM CST
Where
Ellsworth County, Wilson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.817, -98.467

Cooperative observer.

Tornado, Lincoln

When
June 11, 3:25 PM CST to 3:27 PM CST
Where
Lincoln County, 8 mi SW of Lincoln
Rating
F0
Path length
4 mi
Path width
110 yd
Reported by
TRAINED SPOTTER
Coordinates
38.950, -98.250

Remained in the country.

Hail, Ellsworth

When
June 11, 3:27 PM CST
Where
Ellsworth County, Wilson
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.817, -98.467

Hail, Ellsworth

When
June 11, 3:30 PM CST
Where
Ellsworth County, Wilson
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.817, -98.467

Cooperative observer.

Hail, Ellsworth

When
June 11, 3:30 PM CST
Where
Ellsworth County, Wilson
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.817, -98.467

No reports of damage, but one has to wonder.

Tornado, Lincoln

When
June 11, 3:33 PM CST
Where
Lincoln County, 10 mi SW of Lincoln
Rating
F0
Path length
1 mi
Path width
55 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.933, -98.283

Brief event that occurred in the country.

Hail, Ellsworth

When
June 11, 3:40 PM CST
Where
Ellsworth County, 3 mi E of Wilson
Measured
2.75 in hail
Property damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
38.817, -98.417

Numerous windows smashed out of homes, businesses and vehicles. Crop damage, especially to corn and wheat, was extensive. Area newspapers contributed greatly to this report.

Thunderstorm Wind, Ellsworth

When
June 11, 3:42 PM CST
Where
Ellsworth County, 3 mi E of Wilson
Measured
70 kt (81 mph)
Property damage
$500,000
Reported by
TRAINED SPOTTER
Coordinates
38.817, -98.417

Major roof damage, with some roofs completely blown off homes. Windows blown out off both homes and vehicles. In cases where roofs were blown off homes, the resultant water damage from rains was extensive. Area newspapers contributed greatly to this report.

Hail, Russell

When
June 11, 3:42 PM CST
Where
Russell County, 4 mi S of Dorrance
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.800, -98.583

Thunderstorm Wind, Ellsworth

When
June 11, 3:58 PM CST
Where
Ellsworth County, 9 mi NE of Black Wolf
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.850, -98.250

Hail, Lincoln

When
June 11, 4:05 PM CST
Where
Lincoln County, 4 mi S of Sylvan Grove
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.967, -98.383

Hail, Lincoln

When
June 11, 4:18 PM CST
Where
Lincoln County, 10 mi S of Sylvan Grove
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -98.383

Hail, Lincoln

When
June 11, 4:18 PM CST
Where
Lincoln County, 10 mi S of Sylvan Grove
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.867, -98.383

Hail, Russell

When
June 11, 4:28 PM CST
Where
Russell County, Lucas
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.050, -98.550

Hail, Lincoln

When
June 11, 4:29 PM CST
Where
Lincoln County, 8 mi S of Sylvan Grove
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.900, -98.383

Tornado, Ellsworth

When
June 11, 4:31 PM CST to 4:37 PM CST
Where
Ellsworth County, 2 mi E of Ellsworth
Rating
F0
Path length
8 mi
Path width
110 yd
Reported by
TRAINED SPOTTER
Coordinates
38.733, -98.200

Almost paralleling Highway 140, the tornado remained in open country.

Thunderstorm Wind, Ellsworth

When
June 11, 4:32 PM CST
Where
Ellsworth County, Ellsworth
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.733, -98.233

Thunderstorm Wind, Ellsworth

When
June 11, 4:32 PM CST
Where
Ellsworth County, Ellsworth
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.733, -98.233

Flash Flood, Ellsworth

When
June 11, 5:02 PM CST to 7:45 PM CST
Where
Ellsworth County, 4 mi E of Ellsworth
Reported by
TRAINED SPOTTER
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Sections of Highway 111 flooded.

Thunderstorm Wind, Ellsworth

When
June 11, 5:15 PM CST
Where
Ellsworth County, Ellsworth
Measured
78 kt (90 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.733, -98.233

Occurred at Rush Field. No damage was reported.

Thunderstorm Wind, Ellsworth

When
June 11, 5:15 PM CST to 5:30 PM CST
Where
Ellsworth County, 2 mi S of Kanapolis Res
Measured
78 kt (90 mph)
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
38.617, -98.033

Camper overturned with many trees uprooted.

Thunderstorm Wind, Ellsworth

When
June 11, 5:20 PM CST
Where
Ellsworth County, Kanapolis Res
Measured
74 kt (85 mph)
Property damage
$250,000
Reported by
NEWSPAPER
Coordinates
38.650, -98.033

Unspecified number of campers tipped over, at least two boats broke loose from their moorings and an specified number of private docks were damaged.

Thunderstorm Wind, Ellsworth

When
June 11, 5:21 PM CST to 5:30 PM CST
Where
Ellsworth County, 1 mi S of Kanapolis Res
Measured
83 kt (96 mph)
Property damage
$125,000
Reported by
AMATEUR RADIO
Coordinates
38.633, -98.033

Widespread damage to campers, trees, power lines and power poles.

Thunderstorm Wind, McPherson

When
June 11, 5:22 PM CST to 5:37 PM CST
Where
McPherson County, 2 mi S of Marquette
Measured
78 kt (90 mph)
Property damage
$100,000
Reported by
AMATEUR RADIO
Coordinates
38.517, -97.833

Widespread roof damage as well as downed power lines and power poles.

Thunderstorm Wind, McPherson

When
June 11, 5:23 PM CST to 5:38 PM CST
Where
McPherson County, 5 mi S of Marquette
Measured
74 kt (85 mph)
Property damage
$100,000
Reported by
AMATEUR RADIO
Coordinates
38.483, -97.833

Widespread roof damage as well as downed power lines and power poles.

Thunderstorm Wind, McPherson

When
June 11, 5:30 PM CST to 5:45 PM CST
Where
McPherson County, 8 mi S of Marquette
Measured
87 kt (100 mph)
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
38.433, -97.833

Two 80-85 foot silos collapsed, destroying the office building and milling operation. A 45-by-50 foot metal pole barn was destroyed, being picked up and hurled into a field southeast of where it had been located. Numerous businesses and residences sustained roof damage and had windows blown out. Obviously, tree damage was widespread and numerous power lines and power poles were downed. Area newspapers contributed greatly to this report.

Thunderstorm Wind, Rice

When
June 11, 5:30 PM CST to 5:40 PM CST
Where
Rice County, 3 mi N of Little River
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.450, -98.017

Thunderstorm Wind, Rice

When
June 11, 5:35 PM CST to 5:45 PM CST
Where
Rice County, Galt
Measured
70 kt (81 mph)
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
38.467, -98.083

Widespread damage to roofs, power lines and power poles, and trees.

Thunderstorm Wind, McPherson

When
June 11, 5:35 PM CST to 5:45 PM CST
Where
McPherson County, 3 mi SW of Mc Pherson
Measured
74 kt (85 mph)
Property damage
$125,000
Reported by
AMATEUR RADIO
Coordinates
38.333, -97.700

Widespread damage to roofs, trees, power lines and power poles.

Thunderstorm Wind, McPherson

When
June 11, 5:44 PM CST to 5:55 PM CST
Where
McPherson County, Lindsborg
Measured
78 kt (90 mph)
Property damage
$125,000
Reported by
TRAINED SPOTTER
Coordinates
38.583, -97.667

Widespread damage to roofs, trees, power lines and power poles. (Cooperative observer).

Hail, McPherson

When
June 11, 5:44 PM CST
Where
McPherson County, Lindsborg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.583, -97.667

Hail, Saline

When
June 11, 5:50 PM CST
Where
Saline County, 3 mi S of Smolan
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.683, -97.683

Hail, Saline

When
June 11, 5:50 PM CST
Where
Saline County, 4 mi W of Bridgeport
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.633, -97.667

Hail, McPherson

When
June 11, 5:51 PM CST
Where
McPherson County, 3 mi S of Lindsborg
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
38.533, -97.667

Thunderstorm Wind, McPherson

When
June 11, 6:04 PM CST
Where
McPherson County, 1 mi S of Galva
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.367, -97.533

Thunderstorm Wind, McPherson

When
June 11, 6:13 PM CST
Where
McPherson County, 1 mi W of Galva
Measured
56 kt (64 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.383, -97.550

Branches 3-5 inches in diameter downed.

Thunderstorm Wind, McPherson

When
June 11, 6:19 PM CST
Where
McPherson County, 4 mi N of Canton
Measured
61 kt (70 mph)
Reported by
AMATEUR RADIO
Coordinates
38.433, -97.417

Thunderstorm Wind, McPherson

When
June 11, 6:20 PM CST
Where
McPherson County, 9 mi E of Roxbury
Measured
56 kt (64 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.550, -97.250

Downed limbs.

Hail, Rice

When
June 11, 6:30 PM CST
Where
Rice County, 5 mi SW of Bushton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.467, -98.467

Hail, Rice

When
June 11, 6:33 PM CST
Where
Rice County, Bushton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.517, -98.400

Thunderstorm Wind, Marion

When
June 11, 6:38 PM CST
Where
Marion County, Tampa
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.550, -97.150

Hail, Marion

When
June 11, 6:38 PM CST
Where
Marion County, Durham
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.483, -97.217

Hail, Marion

When
June 11, 6:38 PM CST
Where
Marion County, Hillsboro
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.350, -97.200

Hail, Saline

When
June 11, 6:38 PM CST
Where
Saline County, 2 mi W of Bridgeport
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.633, -97.633

Hail, Marion

When
June 11, 6:40 PM CST
Where
Marion County, Hillsboro
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -97.200

Hail, Marion

When
June 11, 6:40 PM CST
Where
Marion County, 4 mi N of Hillsboro
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.400, -97.200

Thunderstorm Wind, McPherson

When
June 11, 6:40 PM CST
Where
McPherson County, Mc Pherson
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
38.367, -97.667

Flash Flood, Ellsworth

When
June 11, 6:45 PM CST to 7:45 PM CST
Where
Ellsworth County, Ellsworth
Reported by
LAW ENFORCEMENT
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Highway 14 flooded.

Thunderstorm Wind, Marion

When
June 11, 6:54 PM CST
Where
Marion County, 5 mi NW of Hillsboro
Measured
65 kt (75 mph)
Reported by
AMATEUR RADIO
Coordinates
38.400, -97.267

No reports of damage.

Hail, Reno

When
June 11, 6:54 PM CST
Where
Reno County, Hutchinson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.067, -97.917

Flash Flood, McPherson

When
June 11, 7:02 PM CST to June 12, 1:17 AM CST
Where
McPherson County, Mc Pherson
Reported by
LAW ENFORCEMENT
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Widespread street flooding.

Thunderstorm Wind, McPherson

When
June 11, 7:10 PM CST
Where
McPherson County, Canton
Measured
56 kt (64 mph)
Reported by
AMATEUR RADIO
Coordinates
38.383, -97.417

Flash Flood, McPherson

When
June 11, 7:12 PM CST to June 12, 1:17 AM CST
Where
McPherson County, Mc Pherson
Reported by
AMATEUR RADIO
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

In northeast McPherson, streets were flooded 1-2 feet deep.

Thunderstorm Wind, McPherson

When
June 11, 7:12 PM CST
Where
McPherson County, Mc Pherson
Measured
56 kt (64 mph)
Reported by
AMATEUR RADIO
Coordinates
38.367, -97.667

Six inch diameter limbs downed.

Hail, Rice

When
June 11, 7:13 PM CST
Where
Rice County, 6 mi W of Chase
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -98.467

Hail, Rice

When
June 11, 7:15 PM CST
Where
Rice County, 1 mi NW of Chase
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.367, -98.367

Thunderstorm Wind, Marion

When
June 11, 7:24 PM CST
Where
Marion County, Goessel
Measured
56 kt (64 mph)
Reported by
AMATEUR RADIO
Coordinates
38.250, -97.350

Hail, Rice

When
June 11, 7:25 PM CST
Where
Rice County, Silica
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -98.450

Thunderstorm Wind, Rice

When
June 11, 7:30 PM CST
Where
Rice County, 2 mi N of Little River
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.433, -98.017

Thunderstorm Wind, Rice

When
June 11, 7:30 PM CST
Where
Rice County, 2 mi N of Little River
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.433, -98.017

Thunderstorm Wind, Rice

When
June 11, 7:49 PM CST
Where
Rice County, 4 mi NW of Alden
Measured
56 kt (64 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.283, -98.367

Tree damage. Area newspapers contributed to this report.

Thunderstorm Wind, Butler

When
June 11, 7:50 PM CST
Where
Butler County, 4 mi E of Potwin
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.950, -96.950

Thunderstorm Wind, Chase

When
June 11, 7:50 PM CST
Where
Chase County, 1 mi NW of Elmdale
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.383, -96.650

Thunderstorm Wind, Chase

When
June 11, 8:15 PM CST
Where
Chase County, 2 mi SE of Cottonwood Falls
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.350, -96.500

Thunderstorm Wind, Reno

When
June 11, 8:28 PM CST
Where
Reno County, Plevna
Measured
52 kt (60 mph)
Reported by
BROADCAST MEDIA
Coordinates
37.967, -98.300

Thunderstorm Wind, Reno

When
June 11, 8:43 PM CST
Where
Reno County, 12 mi W of Nickerson
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.150, -98.300

Flash Flood, McPherson

When
June 11, 8:48 PM CST to June 12, 1:17 AM CST
Where
McPherson County, Mc Pherson
Reported by
LAW ENFORCEMENT
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Many roads flooded across the county.

Flash Flood, Reno

When
June 11, 8:59 PM CST to 10:00 PM CST
Where
Reno County, 2 mi N of Buhler
Reported by
LAW ENFORCEMENT
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Buhler Road flooded.

Thunderstorm Wind, Reno

When
June 11, 9:32 PM CST
Where
Reno County, 2 mi E of Haven
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.900, -97.750

Thunderstorm Wind, Sedgwick

When
June 11, 9:35 PM CST
Where
Sedgwick County, Mt Hope
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.867, -97.667

Several limbs downed.

Hail, Sedgwick

When
June 11, 9:38 PM CST
Where
Sedgwick County, Mt Hope
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.867, -97.667

Flash Flood, Harvey

When
June 11, 9:50 PM CST to June 12, 3:30 AM CST
Where
Harvey County, Newton
Reported by
LAW ENFORCEMENT
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

U.S. Highway 50 flooded to 12 inch depth. By 2245, several roads across the county were barricaded.

Flash Flood, Sedgwick

When
June 11, 10:58 PM CST to June 12, 4:00 AM CST
Where
Sedgwick County, Wichita
Reported by
LAW ENFORCEMENT
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Several intersections were flooded with one vehicle stranded.

Thunderstorm Wind, Kingman

When
June 11, 11:27 PM CST
Where
Kingman County, 1 mi NW of Alameda
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.583, -98.083

Flash Flood, McPherson

When
June 12, 12:26 AM CST to 1:17 AM CST
Where
McPherson County, 7 mi E of Moundridge
Reported by
LAW ENFORCEMENT
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

One vehicle plus it's driver stranded in the Arrowhead/30th Avenue intersection.

Thunderstorm Wind, Montgomery

When
June 12, 12:45 AM CST
Where
Montgomery County, Independence
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.233, -95.717

Thunderstorm Wind, Sumner

When
June 12, 12:56 AM CST
Where
Sumner County, Oxford
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -97.167

Thunderstorm Wind, Reno

When
June 12, 4:00 AM CST
Where
Reno County, 1 mi NW of Hutchinson
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
38.083, -97.933

Several limbs downed.

Thunderstorm Wind, Reno

When
June 12, 4:10 AM CST
Where
Reno County, Hutchinson
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.067, -97.917

Six inch diameter limbs downed.

Thunderstorm Wind, Sedgwick

When
June 12, 4:45 AM CST
Where
Sedgwick County, Derby
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.550, -97.267

Thunderstorm Wind, Cowley

When
June 12, 5:47 AM CST
Where
Cowley County, Winfield
Measured
52 kt (60 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.250, -96.983

Hail, Cowley

When
June 12, 5:50 AM CST
Where
Cowley County, Arkansas City
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.067, -97.050

Hail, Cowley

When
June 12, 5:57 AM CST
Where
Cowley County, Arkansas City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.067, -97.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyThe tornado archive for Kansas, 2002Warnings in Kansas, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297554, 5297555, 5297556, 5297558, 5297645, 5297559, 5297557, 5297646, 5297650, 5297647, 5297648, 5297649, 5297651, 5297652, 5297653, 5297654, 5297560, 5297655, 5297656, 5297729, 5297730, 5297657, 5297658, 5297662, 5297837, 5297725, 5297659, 5297660, 5297661, 5297726, 5297663, 5297724, 5297727, 5297728, 5297731, 5297745, 5297746, 5297732, 5297733, 5297747, and more.